Alert archive / Virginia / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 82, NWS Blacksburg, VA

May 8, 1998Halifax County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 8, 1998, 11:24 AM EDT for Halifax County, Virginia. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 8, 1998, 11:24 AM EDT (15:24 UTC)
Expired
May 8, 1998, 12:25 PM EDT
In force
61 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Halifax County, VA

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 3.4 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 1998-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 341 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 1998-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
341 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
791 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

327 
WUUS01 KRNK 081525 RRA
SVRRNK
VAC083-081625-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1124 AM EDT FRI MAY 8 1998

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA.

* UNTIL 1225 PM EDT.

* AT 1124 AM EDT... BLACKSBURG DOPPLER RADAR AND SPOTTER REPORTS
  INDICATED A SEVERE THUNDERSTORM 14 MILES NORTHEAST OF DANVILLE OR
  4 MILES WEST SOUTHWEST OF INGRAM MOVING EAST NORTHEAST AT 30 MPH.
  ANOTHER SEVERE STORM NORTH OF DANVILLE HAS A HISTORY OF PRODUCING
  LARGE HAIL. THIS STORM WILL LIKELY MOVE INTO HALIFAX COUNTY AFTER
  1145 AM.

* SEVERE WEATHER IS EXPECTED TO REACH...
  INGRAM                          AROUND 1130 AM EDT..
  RIDGEWAY                        AROUND 1135 AM EDT..
  SOUTH BOSTON                    AROUND 1155 AM EDT..
  HALIFAX                         AROUND 1155 AM EDT..
  NATHALIE                        AROUND NOON EDT..

<< CALL TO ACTION >> SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
DAMAGING WINDS AND LARGE HAIL.  MOVE TO A PLACE OF SAFETY
IMMEDIATELY.

.END/MTE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 9:35 AM EDT, 1 hour 49 minutes earlier.

Area forecast discussion, May 8, 9:35 AM EDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
935 AM EDT FRI MAY 8 1998

JUST GOT A REPORT OF GOLFBALL SIZE HAIL IN SOUTHEAST SURRY COUNTY.
MORNING SOUNDINGS INDICATE THAT WITH CURRENT TEMP OF 60 AND DWPT OF
55...THAT WE (BCB) HV A LI OF -4 WITH A CAPE JUST OVER 1000. FEEL
THERE IS A THREAT FOR SEVERE FOR NEXT SEVERAL HOURS INTO EARLY
AFTERNOON...MAINLY ALONG AND E OF THE MOUNTAINS AS THE COLD FRONT
CURRENTLY IN THE MOUNTAINS MOVS E.

FCST OFFICES...DO WANT YOU WANT FOR THIS AFTN...HV HAD LITTLE TIME
TO LOOK AT ANYTHING.

MTE

In the hours before

Local storm report, May 8, 10:45 AM EDT, 39 minutes before
LOCAL STORM REPORT..CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1045 AM EDT FRI MAY 8 1998

TIME (EDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0955 AM    REIDSVILLE                NC   0.88 INCH HAIL
05/08/98   ROCKINGHAM                     REPORTED BY THE
                                          SHERIFF.

1020 AM    EDEN                      NC   0.75 INCH HAIL
05/08/98   ROCKINGHAM                     REPORTED BY THE
                                          SHERIFF.

WILF
Local storm report, May 8, 10:45 AM EDT, 39 minutes before
LOCAL STORM REPORT..CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1045 AM EDT FRI MAY 8 1998

TIME (EDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0955 AM    REIDSVILLE                NC   0.88 INCH HAIL
05/08/98   ROCKINGHAM                     REPORTED BY THE
                                          SHERIFF.

1020 AM    EDEN                      NC   0.75 INCH HAIL
05/08/98   ROCKINGHAM                     REPORTED BY THE
                                          SHERIFF.

WILF
Special weather statement, May 8, 11:00 AM EDT, 24 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-091200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1100 AM EDT FRI MAY 8 1998

...SEVERE THUNDERSTORM WARNING FOR PITTSYLVANIA COUNTY AND THE CITY
OF DANVILLE UNTIL 1140 AM...

...SLIGHT RISK OF SEVERE THUNDERSTORMS IN PORTIONS OF THE NORTH
CAROLINA AND VIRGINIA FOOTHILLS AND PIEDMONT THROUGH MID
AFTERNOON...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH MID
AFTERNOON ALONG AND EAST OF A LINE FROM BUCKINGHAM TO MARTINSVILLE
IN VIRGINIA TO YADKINVILLE IN NORTH CAROLINA.

A POTENT STORM SYSTEM WHICH PRODUCED SEVERE WEATHER OVER THE AREA
YESTERDAY AFTERNOON AND LAST NIGHT WILL MOVE PAST THE REGION
TODAY. A COLD FRONT LATE THIS MORNING WAS LOCATED FROM JUST WEST OF
THE BLUE RIDGE PARKWAY. THIS FRONT SHOUD MOVE THROUGH THE VIRGINIA
AND NORTH CAROLINA FOOTHILLS AND PIEDMONT BY MID AFTERNOON.

AHEAD OF THE FRONT...THE AIR IS STILL VERY UNSTABLE. THUNDERSTORMS IN
THE SLIGHT RISK AREA COULD BECOME SEVERE THROUGH MID AFTERNOON WITH
THE MAIN THREAT BEING LARGE HAIL. DAMAGING WINDS ARE ALSO POSSIBLE.
THE VERTICAL SHEAR PROFILE IN THE ATMOSPHERE IS NOT AS SUPPORTIVE FOR
POTENTIAL TORNADO DEVELOPMENT AS IT WAS YESTERDAY.

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED FOR A PERIOD OF TIME
THROUGH MID AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION
FOR LATER STATEMENTS OR WARNINGS CONCERNING THIS SEVERE WEATHER
SITUATION.

KEIGHTON/MTE
Special weather statement, May 8, 11:00 AM EDT, 24 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-091200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1100 AM EDT FRI MAY 8 1998

...SEVERE THUNDERSTORM WARNING FOR PITTSYLVANIA COUNTY AND THE CITY
OF DANVILLE UNTIL 1140 AM...

...SLIGHT RISK OF SEVERE THUNDERSTORMS IN PORTIONS OF THE NORTH
CAROLINA AND VIRGINIA FOOTHILLS AND PIEDMONT THROUGH MID
AFTERNOON...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH MID
AFTERNOON ALONG AND EAST OF A LINE FROM BUCKINGHAM TO MARTINSVILLE
IN VIRGINIA TO YADKINVILLE IN NORTH CAROLINA.

A POTENT STORM SYSTEM WHICH PRODUCED SEVERE WEATHER OVER THE AREA
YESTERDAY AFTERNOON AND LAST NIGHT WILL MOVE PAST THE REGION
TODAY. A COLD FRONT LATE THIS MORNING WAS LOCATED FROM JUST WEST OF
THE BLUE RIDGE PARKWAY. THIS FRONT SHOUD MOVE THROUGH THE VIRGINIA
AND NORTH CAROLINA FOOTHILLS AND PIEDMONT BY MID AFTERNOON.

AHEAD OF THE FRONT...THE AIR IS STILL VERY UNSTABLE. THUNDERSTORMS IN
THE SLIGHT RISK AREA COULD BECOME SEVERE THROUGH MID AFTERNOON WITH
THE MAIN THREAT BEING LARGE HAIL. DAMAGING WINDS ARE ALSO POSSIBLE.
THE VERTICAL SHEAR PROFILE IN THE ATMOSPHERE IS NOT AS SUPPORTIVE FOR
POTENTIAL TORNADO DEVELOPMENT AS IT WAS YESTERDAY.

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED FOR A PERIOD OF TIME
THROUGH MID AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION
FOR LATER STATEMENTS OR WARNINGS CONCERNING THIS SEVERE WEATHER
SITUATION.

KEIGHTON/MTE
Local storm report, May 8, 11:20 AM EDT, 4 minutes before
LOCAL STORM REPORT..CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1120 AM EDT FRI MAY 8 1998

TIME (EDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1110 AM    DANVILLE                  NC   1.75 INCH HAIL
05/08/98   PITTSYLVANIA                   REPORTED BY THE
                                          CITY. ALSO ROADS
                                          CLOSED FROM TREE
                                          WIND DAMAGE.
WILF
Local storm report, May 8, 11:20 AM EDT, 4 minutes before
LOCAL STORM REPORT..CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1120 AM EDT FRI MAY 8 1998

TIME (EDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1110 AM    DANVILLE                  NC   1.75 INCH HAIL
05/08/98   PITTSYLVANIA                   REPORTED BY THE
                                          CITY. ALSO ROADS
                                          CLOSED FROM TREE
                                          WIND DAMAGE.
WILF

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 8:31 PM EDTSevere Thunderstorm WarningRNKGrayson, Smyth49 min
May 7, 9:25 PM EDTFlash Flood WarningRNKHalifax, Pittsylvania2 hr
May 7, 9:25 PM EDTFlash Flood WarningRNKCity of Danville2 hr
May 7, 10:13 PM EDTSevere Thunderstorm WarningRNKSmyth52 min
May 7, 11:41 PM EDTSevere Thunderstorm WarningRNKSmyth34 min
May 8, 1:23 AM EDTSevere Thunderstorm WarningRNKPatrick32 min
May 8, 3:13 AM EDTSevere Thunderstorm WarningRNKHalifax47 min
May 8, 4:22 AM EDTSevere Thunderstorm WarningRNKPatrick53 min
May 8, 6:14 AM EDTSevere Thunderstorm WarningRNKPulaski31 min
May 8, 10:34 AM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville66 min
May 8, 11:44 AM EDTSevere Thunderstorm WarningRNKCharlotte51 min
May 8, 12:21 PM EDTSevere Thunderstorm WarningRNKCampbell49 min
May 8, 1:31 PM EDTSevere Thunderstorm WarningRNKAmherst34 min
May 8, 2:17 PM EDTSevere Thunderstorm WarningRNKBuckingham48 min
May 8, 2:32 PM EDTSevere Thunderstorm WarningRNKPittsylvania48 min
May 8, 3:05 PM EDTSevere Thunderstorm WarningRNKHalifax35 min

Nearby

Severe Thunderstorm Warnings in Virginia, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.